Pennsylvania, 2011

Flash Flooding and Hail in Pennsylvania, July 8, 2011

July 8, 2011 · NWS BGM · 6 events in 4 counties and zones

An upper level disturbance and weak, nearly stalled frontal boundary helped to produce scattered showers and thunderstorms during the heating the afternoon and early evening. Some of the storms became severe, producing large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level disturbance and weak, nearly stalled frontal boundary helped to produce scattered showers and thunderstorms during the heating the afternoon and early evening. Some of the storms became severe, producing large hail and damaging wind gusts. Heavy rains from the storms also caused flash flooding across portions of Lackawanna and Wayne counties, where 3 to 5 inches of rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 8, 12:54 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 8, 12:54 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
154 PM EDT FRI JUL 8 2011

.SYNOPSIS...
A STALLED COLD FRONT OVER PENNSYLVANIA WILL BE THE FOCUS FOR SHOWERS
AND THUNDERSTORMS TODAY...WITH THE BEST CHANCE FOR STORMS OVER
NORTHEAST PENNSYLVANIA. HIGH PRESSURE WITH DRIER AIR WILL MOVE IN
AND BRING FAIR WEATHER TO THE AREA FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
OLD COLD FNT BASICALLY STALLLED OVER ERN PA WITH CONV CONTG TO
RIDE NEWRD ALONG THE BNDRY. UPR WV PASSING IN THE WLY ALNG WITH
HTG WILL HELP TRIGGER CONV...WITH THE BEST CHANCE TODAY OVER THE
XTRM SE PART OF THE FCST AREA. MID LVL WINDS DO FAVOR STORMS TO
KEEP MVG...BUT WITH THE STALLED BNDRY...TRAINING OF CELLS PSBL.
PWATS OVER NE PA ARE FCSTD TO BE NEAR 1.50 INCHES SO SOME FLOODING
IN AREAS OF TRAINING CELLS CERTAINLY PSBL. GOOD AMT OF CONV DEBRIS
CLDS AT THE MID AND UPR LVLS SHD LIMIT HTG AND KEEP TEMPS DOWN SOME
TODAY. WIND FIELDS ARE UNREMARKABLE AND CAPES SIMPLY NOT ALL THAT
HIGH SO CHANCE FOR SVR SEEMS TO BE LOW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
LOOKS TO BE A WRM AND DRY WEEKEND AS HIGH PRES NORTH OF THE LAKES
BLDS IN SAT. JUST A CHANCE OF SOME EARLY MRNG PCPN OVER THE XTRM
SE...OTRW SHR TERM PD SHD BE PCPN FREE. AS THE CANADIAN MARITIME
LOW DEEPENS ONCE AGAIN...SFC HIPRES HOLDS AND HGTS BLD OVER THE
LAKES. NAM DOES SHOW SOME VERY WEAK WVS PASSING ON SUN...BUT
THRESHOLD FOR PCPN DOES NOT APPEAR HI ENUF FOR INCLUSION IN THE
FCST.

TEMPS WERE ADJUSTED FROM THE BLENDED MOS GUID...BUT ARE VERY CLOSE
TO THE CRNT FCST. SIGNIFICAT WRMG IS XPCTD...ESP ON SUNDAY WEAR
TEMPSCOULD PUSH 90 SOMEPLACES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
DEVIATED LTL FROM HPC GUIDANCE WHICH LOOKED FINE. ZONAL FLOW ALOFT
WILL GRADUALLY BCM MORE NWLY WITH AMPLIFICATION OF AN UPR TROF
OVER QUEBEC EARLY NEXT WEEK. THIS WILL FORCE A CDFNT ACRS THE RGN
ON MON NGT WITH CHC FOR SCT SHRA/TSRA MON/MON NGT SPCLY ACRS CNTRL
NY. FNT MAY BE LINGERING ACRS FAR SE ZONES BY 12Z TUE SO REATAINED
LOW CHC POPS THERE FOR EARLY TUE. OTRW HI PRES FOLLOWING THIS
FRONT WILL BRING IN COOLER AND DRIER AIR WITH MAXES IN THE U70S TO
80 WITH A NICE STRETCH OF SUMMER WX ON TAP FOR MID TO LATE NXT
WEEK.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AT SYR/RME...VFR WILL PREVAIL THRU 18Z SAT. AT AVP...XPCT
SHRA/TSRA THIS AFTN INTO THE EARLY EVNG HRS WITH MVFR. ACRS THE
SRN TIER AT ITH/ELM/BGM WE SHUD SEE SCT TSRA BUT CONFIDENCE OF
OCCURENCE NOT GREAT ENUF TO PUT IN THE TAFS...SO PLAYED A CB GROUP
THERE THIS AFTN. GREATER CVRG OF SHRA/TSRA WILL BE OVER PA BUT WE
WILL HAVE TO MONITOR FOR POTNL OF SCT DVLPMNT ALONG THE CDFNT ACRS
CNTRL NY LATE THIS AFTN AND EARLY EVNG. LATER TNGT...CLDS WILL
DCRS FROM NW TO SE. TUFF CALL FOR FOG AT ELM AS MUCH DRIER BL AIR
WILL BE WORKING BEHIND THE FNT...REACHING ELM ARND 06Z. FOR NOW
WILL PLAY MVFR RESTRICTIONS THERE TWDS DAYBREAK...BUT LOW
CONFIDENCE. VFR ALL SITES TMRW. WINDS THIS AFTN AND TNGT L&V BUT
TRENDING TWDS LGT NRLY...AND NWLY ON SAT ARND 10 KTS.

OUTLOOK...
FRIDAY NIGHT THRU SUNDAY NIGHT...MAINLY VFR CONDITIONS WITH LCL
IFR POSSIBLE IN PATCHY VALLEY FOG...ESPECIALLY AT ELM EACH MORNING.

MON...SFC COLD FRNT WL PRODUCE SCT SHOWERS/STORMS WITH MVFR
CONDITIONS POSSIBLE MONDAY AFTN/NGT. LOW CLDS WITH PATCHY MVFR LATE
MON NGT.

TUE/WED...VFR. POTNL FOR VLY FOG AT ELM LATE AT NGT.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
Hazardous weather outlook, Jul 8, 1:51 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
251 PM EDT FRI JUL 8 2011

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-091900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-
251 PM EDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA
INTO THE EVENING HOURS. SOME STORMS WILL PRODUCE VERY HEAVY RAINFALL
AND COULD CAUSE MINOR FLOODING IN POOR DRAINAGE AREAS SUCH AS UNDERPASSES
ON CITY AND VILLAGE STREETS. SIGNIFICANT FLASH FLOODING IS EXPECTED
TO BE A LOW PROBABILITY...BUT CANNOT BE TOTALLY RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ057-PAZ039-091900-
DELAWARE-SUSQUEHANNA-
251 PM EDT FRI JUL 8 2011

...SEVERE THUNDERSTORM WATCH 610 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON IN A VERY
HUMID AIRMASS OVER THE REGION. THIS WILL BRING A CHANCE FOR
LOCALLY HEAVY RAINFALL IN SOME AREAS...WHICH MAY CONTRIBUTE TO
POOR DRAINAGE FLOODING IN COMMON LOW LYING AREAS...AND ON TOWN AND
VILLAGE STREETS AND UNDERPASSES. SIGNIFICANT FLASH FLOODING CAN/T
BE TOTALLY RULED OUT...BUT THE PROBABILITY OF THIS HAPPENING IS
LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ062-PAZ040-043-044-047-048-072-091900-
SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
251 PM EDT FRI JUL 8 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 610 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JAB

In the hours before

Special weather statement, Jul 8, 1:14 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
214 PM EDT FRI JUL 8 2011

NYZ009-018-036-037-081900-
MADISON NY-ONEIDA NY-ONONDAGA NY-
214 PM EDT FRI JUL 8 2011

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONONDAGA...
NORTHWESTERN MADISON AND WEST CENTRAL ONEIDA COUNTIES...

* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR NORTH SYRACUSE...AND
  MOVING NORTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  DE WITT AT 220 PM EDT...
  NORTH SYRACUSE AND EAST SYRACUSE AT 225 PM EDT...
  FAYETTEVILLE AT 240 PM EDT...
  CICERO AT 245 PM EDT...
  MINOA AT 250 PM EDT...
  BRIDGEPORT AND LOWER SOUTH BAY AT 300 PM EDT...

IF ON OR NEAR ONEIDA LAKE...SEEK SHELTER NOW. GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE.

LAT...LON 4314 7565 4297 7618 4312 7631 4324 7612
      4321 7608 4321 7604 4319 7601 4319 7596
      4316 7592 4316 7589 4332 7587 4333 7589
      4338 7586

MSE
Special weather statement, Jul 8, 2:04 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
304 PM EDT FRI JUL 8 2011

NYZ009-018-036-037-082000-
MADISON NY-ONEIDA NY-ONONDAGA NY-
304 PM EDT FRI JUL 8 2011

...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONEIDA...EAST CENTRAL
ONONDAGA AND NORTHWESTERN MADISON COUNTIES...

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS  TO
40 MPH...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
SULLIVAN...AND MOVING EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CANASTOTA AT 335 PM EDT...
  UNION CORNERS AND SOUTH BAY AT 340 PM EDT...
  LENOX AT 345 PM EDT...
  WAMPSVILLE AND VERONA BEACH AT 350 PM EDT...
  SYLVAN BEACH AT 355 PM EDT...
  ONEIDA AND ONEIDA CASTLE AT 400 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. SEEK SHELTER IF YOU ARE IN THE PATH OF THIS
STORM.

LAT...LON 4330 7553 4303 7546 4305 7598 4318 7602
      4319 7599 4318 7598 4319 7596 4318 7593
      4316 7592 4316 7589 4321 7589

The radar

The Binghamton radar (KBGM), 69 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Wyoming

When
July 8, 2:05 PM EST
Where
Wyoming County, 1.55 mi E of Russell Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.580, -75.970

Thunderstorm Wind, Wyoming

When
July 8, 2:10 PM EST
Where
Wyoming County, 0.69 mi S of Meshoppen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
41.610, -76.050

Trees were blown down in Meshoppen.

Flash Flood, Lackawanna

When
July 8, 4:20 PM EST to 7:20 PM EST
Where
Lackawanna County, 3.95 mi E of Simpson to 3.92 mi E of Simpson
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
41.573, -75.404

Water and rocks flowed across the Owego Turnpike, and some washouts were reported on secondary county roads.

Flash Flood, Wayne

When
July 8, 4:20 PM EST to 7:20 PM EST
Where
Wayne County, 2.32 mi SSW of Prompton to 1.77 mi SSE of Lakeville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
41.550, -75.350

Multi-cell thunderstorms repeating over the same locations produced 3 to 5 inches of rainfall during the late afternoon. Campers reported washouts of secondary county and dirt roads leading to a campground. Travelers also reported water and rocks flowing across the Owego Turnpike.

Flash Flood, Susquehanna

When
July 8, 4:23 PM EST to 7:23 PM EST
Where
Susquehanna County, 0.52 mi W of Brooklyn to 0.26 mi N of Hop Bottom
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.750, -75.810

Parts of Route 167 were flooded.

Thunderstorm Wind, Susquehanna

When
July 8, 4:23 PM EST
Where
Susquehanna County, Springville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
41.700, -75.930

Trees and wires were blown down on Route 3013.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336278, 336279, 336275, 336276, 336277, 336280.